Addiction: Substance Abuse Community
Detoxing from Fentynal Patches
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Detoxing from Fentynal Patches

Hi All,

I am new to posting here, but not new to reading and I have a question I hope I can get some help with because a lot of you guys seem to have great advice!  I am 35 years old (female) and when I was 15 yrs old I was diagnosed with a degenerative joint condition, along with MS and a few other things (endometrosis, cluster migraine headaches, etc.).  At this point, I am obviously also a chronic pain patient as I have been in extreme pain for 20 years (I do not work and am considered completely disabled; I walk with a cane, etc.).  I was on Oxycodone and Oxycotin and Vicodin from the time I was 15 till I was about 25 and then I was switched to Fentynal patches because I was taking too many (prescribed!) pills to be safe for my liver.  My prescribed patch dose is 175 mcg every 2 days (so I am wearing one 100 mcg patch and one 75 mcg patch) and I take about 30 mg's of Oxycodone daily for breakthrough pain - or should I say I was.  I have recently decided that I REALLY want to get off the patches, at least for a little while so I can see how much residual pain I am truly dealing with.  In addition, I am SO tired of being forced to use the patches.  I don't want to be in pain, however, I am tired of feeling like an addict, which is exactly how I feel every time I am late putting on a new patch and start to have w/d's or every time I am rushing to get to the pharmacy before they close to fill my script filled (and I am always going on the day I am out of patches because my insurance will not cover it even one day early).  At this point, I would rather at least TRY the pain then never know if I can do it.

I talked this over with my pain doctor and he said no, absolutely not.  I spoke to my specialist (who doesn't prescribe the meds but obviously knows I take them) and also got a no and I talked to my family doc who also said no.  I am determined to at least see what my life is like with out these patches and see what my pain level is like all these years later.

So, over the course of the last 30 days, I went from 175 mcg every other day down to 100 mcg every day (so just one 100 mcg patch that I replaced every other day) and then I cut out the daily oxy's completely.  I was doing well with that and stayed at tht for a week and then because I still felt alright, instead of dropping to 75 mcg, I just went ahead down to 50mcg (so for a week I have been at one 50 mcg patch every other day).  I use the Mylan patches so I can cut them myself.  I am doing so-so.  I am in quite a bit of pain but it doesn't feel like w/d pain (or at least not all of it), it feels like my old, reliable bone and joint pain.  

I am ready to drop down again and this time I will be going to 25 mcg every other day.  I have tried going three days on a patch instead of 2 but that doesn't seem to work for me for a few reasons.  One, I have very oily skin and the patches peel - even with just two days I have to use a Tegaderm and waterproof medical tape and the tape peels off on a daily basis.  Secondly, for some reason I have been running a high body temperature for about the past year, which none of my docs seem to know how to fix or what's causing it and so the patch definitely doesn't last three days.  So my plan is to go to 25 mcg for a week and then drop down to 12.5 mcg (and I have heard from a lot of people that this is the drop that hurts).  

My question is, after I drop down to 12.5 mcg, should I continue to cut the patch smaller and smaller or just stop?  I ask because I know that it's important to wean, of course, BUT I also know when your body is trying to detox, then you have to just stop at some point because each dose you take puts you back to having to start the detox again.  

How hard will it be to stop at 12.5 mcg?  Anybody with past experience?  I know that 25 mcg is approx. the same as 30 - 60 daily mg's of Oxycodone so I would assume 12.5 mcg is approx the same as 15 - 30 mcg's of Oxy (and of course, I know that Oxy is MUCH easier to quit than Fentynal, the w/d's I have had from Fentynal are a bear and make the old Oxy w/d's seem like a cold compared to the Hell from the patch w/d's).  I know I am going to be sick, I am aware that it won't be pleasant but how bad are we talking?  Sweats, vomiting, diarrhea, chills, severe aches and pains, muscle and bone pain, sleeplessness, restless legs, anxiety, fever...will it be the whole thing?  And will I most likely still suffer protracted w/d?  I really want to do this but I do have a 10 yr old daughter and I can't have w/d for two or three months because that, coupled with my pain, will be unbearable.

I just wondered if anyone could advise me on their experiences, please.  I have been doing ok stepping down - I don't feel great but I don't feel awful.  

Any serious advice or comments welcome.

Thank you,

Sunny
Blank
Avatar_f_tn
Wow, you're doing brilliantly! I've read a lot about clonidine really helping with withdrawal symptoms, so if I were you I'd talk to my doctor about that for the final stage of withdrawal. I believe it's not a drug that all doctors are aware of for detox, as it is a drug for treating high blood pressure, but it may be worth talking to them about it.
Lots of luck, you give me hope for my partner who needs to do what you've done.
Best wishes.
6 Comments Post a Comment
Blank
271792_tn?1334983257
Hi & Welcome,

I am sorry hun but we cannot help you with dosing information. First, it would be irresponsible for any of us to do so since no one here is a professional. Second, it is a violation of our guidelines for the reasons previously stated.

I have to suggest that you find a doctor who understands you and is willing to help you. Also this doctor may be able to suggest alternative pain treatments so that you can function without the use of such large doses of narcotics.

We can support you while you go through this so please stick around. Let us know how you are doing and if you will be looking for a new doctor.
Blank
Avatar_f_tn
Oops, ok.  What if I delete the part that relates to dosing?  I mostly want to know if anyone has any experience stepping off of 12.5 mcg.  Thank you!!!
Blank
Avatar_f_tn
And thank you for the advice.  I do see several alternative docs (acupuncture, massage, chiropractor, yoga meditation), as well as a family doc who is holistic.  I am pretty sure I am doing all I can on that front, all I really want here is to stop the narcotics and come what may.  I would rather be in pain than beholden to meds.
Blank
Avatar_f_tn
Wow, you're doing brilliantly! I've read a lot about clonidine really helping with withdrawal symptoms, so if I were you I'd talk to my doctor about that for the final stage of withdrawal. I believe it's not a drug that all doctors are aware of for detox, as it is a drug for treating high blood pressure, but it may be worth talking to them about it.
Lots of luck, you give me hope for my partner who needs to do what you've done.
Best wishes.
Blank
Avatar_f_tn
I am down another taper to 12.5 mcg.  I am in a considerable amount of pain with this taper but I am determined to keep moving forward.  The pain I can manage, but the w/d is almost unbearable.  However, I would rather keep stepping down and get off the meds than keep using them and being in a state of w/d every time it is time to change the patch.  Thanks for your comment and I will update as I keep going!
Blank
Avatar_f_tn
Thank you for your comment!  I did get some Clonidine, not sure how to tell if it's helping (?) but it can't hurt!  I am def in w/d and I won't lie - it ***** BUT it's NOT as bad as I imagined nor is it as bad as it was when I was w/d from 175 mcg, where I was sweating, vomiting, had diarrhea....blah blah blah.  By FAR the worst thing is the lack of energy and the restless legs.  And I hate it but I have literally had NO desire to step the patch dose back up so I will keep on going!

As for your partner, I am sure, absolutely SURE that he/she can do it!  Please shoot me a message if you want any specifics about what I am going through or how difficult/not difficult it really is (and I know every person is different but honestly, this is NOT as bad as I thought it would be).  I am sick and I am hurting but it's not so severe that I can't manage (on my person scale of 1 - 10, where 1 is the best and 10 is next to dead, I am at a 7 currently).  Mostly, I just know it won't last forever, and I can stand anything for awhile.

Thank you SO much for your support and best of luck to you and your partner!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Addiction Answerers
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
2083449_tn?1381358308
Blank
Sonrissa
NV
3092482_tn?1412261602
Blank
weaver71
Other
3197167_tn?1348972206
Blank
clean_in_ks
KS
6942344_tn?1417222347
Blank
Amandag78
Perth, Australia